EconPapers    
Economics at your fingertips  
 

Zipf's Law and Urban Growth in Malaysia

Kwok Tong Soo ()

Urban Studies, 2007, vol. 44, issue 1, 1-14

Abstract: This paper performs a test of Zipf's law (the size distribution of cities follows a Pareto distribution with shape parameter equal to 1) using data for Malaysian cities from five population censuses (1957, 1970, 1980, 1991 and 2000). For the full sample, Zipf's law is rejected for all periods except 1957, in favour of a city size distribution that is more unequal than would be predicted by Zipf's law. Results at the upper tail, where the distribution fits the Pareto distribution better, are more favourable to Zipf's law. Evidence is also found against Gibrat's law of proportional growth: smaller cities grow faster, as do state capitals and cities in the states of Sabah and Selangor.

Date: 2007
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (23)

Downloads: (external link)
https://journals.sagepub.com/doi/10.1080/00420980601023869 (text/html)

Related works:
Working Paper: Zipf's Law and urban growth in Malaysia (2005)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:sae:urbstu:v:44:y:2007:i:1:p:1-14

DOI: 10.1080/00420980601023869

Access Statistics for this article

More articles in Urban Studies from Urban Studies Journal Limited
Bibliographic data for series maintained by SAGE Publications ().

 
Page updated 2025-03-31
Handle: RePEc:sae:urbstu:v:44:y:2007:i:1:p:1-14